Michael Stephens, M. D., discusses a recent study published in the Inflammatory Bowel Diseases Journal about the drug methotrexate and the possibility of liver toxicity. This project was done in Toronto, Canada at the Hospital for Sick Children.
Methotrexate is an immune modulating drug used to treat inflammatory bowel diseases, particularly Crohn's disease. One of the side effects of taking methotrexate is liver toxicity. The researchers of this study looked at all the data of children who took methotrexate to create a large pool of patients and analyzed how often liver toxicity happened. By looking at the all the data, the researchers were able to find the evidence of liver irritation to be about 10%. In a little over 6% of those patients, it was required to have an adjustment of the methotrexate dosage. About 4.5% of the patients were required to stop taking the drug.
This study highlights why it is important for physicians to monitor patients who are taking methotrexate for this reaction. It also highlights why it is important for patients to follow through and participate in monitoring. The monitoring is done through blood tests, looking for an elevation of enzymes that show liver irritation.
Liver irritation can also happen due to other causes for patients with IBD. Two causes are an autoimmune problem or other drugs such as corticosteriods.
To read the full article, click here.
For more information on IBD, visit mayoclinic.org/IBD.
Dr. Stephens is a pediatric gastroenterologist specializing in the care of children with Crohn's disease and ulcerative colitis.